Last reviewed by Editorial Team on August 28th, 2018.
How Aspirin and Tylenol (Paracetamol/Acetaminophen) work (mode of action)?
The Aspirin (also known as acetylsalisylic acid) is an antipyretic, analgesic and anti inflammatory agent widely used in the treatment of mild to moderate pain.
The drug also has anti platelet aggregation properties, therefore used for management of arterial and venous thrombosis. Aspirin also appears to produce analgesia (peripheral and CNS effect) and antipyresis (via hypothalamus).
The mode of action of Aspirin is as follows:
- This class (NSAIDs) of molecules act through inhibition of synthesis and release of hormones involved in pain and inflammation i.e. prostaglandins.
- Similarly, Aspirin inhibits the prostaglandin synthesis and release through a direct inhibition of enzyme involved i.e.
- Besides this, Aspirin also reduces platelet aggregation and therefore used as an antiplatelet drug.
- The antipyretic and analgesic effects of Aspirin are mainly due to its action on hypothalamus.
Tylenol is the brand name of the drug acetaminophen also known as paracetamol. The drug possesses analgesic and antipyretic properties. The name Tylenol is basically derived from chemical name of the active compound of the drug (parasitamol) i.e. N-aceTYL-para-aminophENOL (APAP). Tylenol is used to relieve pain, fever and symptoms of allergies, cough, cold, headache, and influenza.
The mode of action of Tylenol (Acetaminophen) is as follows:
- The drug Acetaminophen is supposed to act directly on central nervous system (CNS).
- Within the CNS, Tylenol inhibits prostaglandin (PG) synthesis through inhibition of cyclooxygenase (COX-1, COX-2, and COX-3) enzymes. This results in significant increment in pain threshold than the usual one.
- However, Tylenol does not inhibit cyclooxygenase in peripheral brain tissues and therefore, unable to demonstrate peripheral anti-inflammatory affects.
Can I take Tylenol and a daily aspirin at the same time?
It has been observed that Aspirin and Acetaminophen (Tylenol) both are widely used analgesic and antipyretic drugs to treat fever, headaches, and other minor aches and pains. Taking these two drugs is completely free of problems such as dependence, addiction, tolerance and withdrawal. In general, Aspirin in combination with Acetaminophen is widely used to treat pain and reduce the fever.
The drug combination is also used to treat back pain, muscle aches and mild inflammation or arthritis. Sometimes, Aspirin and Acetominophen are also used in combination with caffeine to treat pain associated with migraine headaches.
Fixed-dose combination of Aspirin and Acetaminophen demonstrate high efficacy and safety when used for pain management. The Aspirin and Acetaminophen combination drugs are available under several brand names such as Backprin, By-Ache, Be-Flex Plus, Combiflex, Combiflex ES, Durabac, Durabac Forte, Genaced, Levacet etc.
Safety and precautions while taking Aspirin: Tylenol in combination
Aspirin and Tylenol (Acetaminophen) both can cause severe side effects. It is therefore advisable to keep the following safety precautions in mind before taking these drugs either alone or in combination.
- It is advisable not to take Aspirin alone or in combination if you have any allergy (allergic reaction) to NSAIDs (nonsteroidal anti-inflammatory drugs). NSAIDs overdose may result in death in case of patients who are allergic to them.
- Do not take overdose of Acetaminophen, it can damage the liver or even cause death. Take professional advice if you have any symptoms of pain (upper stomach), nausea, itching, and dark urine, loss of appetite, clay-colored stools, or jaundice.
- Aspirin use can be associated with stomach upsetting to fatal stomach or intestinal bleeding. Therefore, it is advisable to take professional help if you have symptoms such as coughing up blood, bloody or coffee or tarry stool. The chances of severe side effects are more frequent in older adults.
- Sometimes Acetaminophen may cause severe skin reaction. It is therefore advisable to stop the use of medication if you have any skin allergy such as skin redness, rash or blister.
- Avoid Aspirin and Acetaminophen combination use or ask a doctor or pharmacist in the following medical conditions:
- High blood pressure
- Heart disease
- Liver disease
- Bleeding or blood clotting disorder
- Kidney disease
- Aspirin/Acetaminophen combination medicine is not recommended for children to treat symptoms of fever, flu or chicken pox. It has been observed that Aspirin can cause a serious fatal situation in children known as Reye’s syndrome.
- The use of Aspirin and Acetaminophen is contraindicated during pregnancy and breastfeeding. It has been observed that use of Aspirin can cause harm to unborn baby and can also create problems during delivery if you are taking it during the last 3 months of pregnancy.
- Acetaminophen and Aspirin can also pass through breast milk and may harm a nursing baby. It is therefore advisable to take professional advice if you are breast-feeding a baby.
- Can You Take Tylenol With Metoprolol Tartrate?
- Can you take Tylenol and NyQuil together
- Can you take Ketorolac and Tylenol together
- Tylenol and Ibuprofen
- Can you take Benadryl and Tylenol together